Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 52, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2003, 2:10 AM CDT for Finney County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 2:10 AM CDT (07:10 UTC)
- Expired
- May 24, 2003, 3:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Finney County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:25 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 240710
SVRDDC
KSC055-240800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
208 AM CDT SAT MAY 24 2003
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FINNEY COUNTY IN SOUTHWEST KANSAS
* UNTIL 300 AM CDT
* AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM ABOUT 3 MILES NORTHEAST OF GARDEN CITY.
ANOTHER SEVERE THUNDERSTORM WAS LOCATED ABOUT 17 MILES EAST OF
GARDEN CITY. BOTH STORMS WERE MOVING SOUTHEAST AT 15 MPH.
* SOME LOCATIONS AFFECTED
RURAL FINNEY COUNTY THROUGH 3 AM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF PENNIES,
STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.
LAT...LON 3805 10094 3799 10089 3792 10079 3801 10066
3801 10028 3825 10071 3809 10093
$$
BURGERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:52 AM CDT, 18 minutes earlier.
Area forecast discussion, May 24, 1:52 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 152 AM CDT SAT MAY 24 2003 DAYS 1-2... MAIN FCST CONCERN WILL BE WHEN TO SHUT PCPN OFF TODAY. SUPERCELL THUNDERSTORM DEVELOPED THIS MORNING AROUND 0615Z EAST OF KGCK WITH OTHER CONVECTIVE DEVELOPMENT OCCURRING NORTH OF KDDC. THIS ACTIVITY IS FAR REMOVED FROM THE PRIMARY COMPLEX OF CONCERN ROLLING SOUTH OUT OF SOUTHERN NEBRASKA. THE STORMS THAT HAVE DEVELOPED OVER SOUTHWEST KANSAS WERE ON THE NOSE OF DEVELOPING NOCTURNAL LLJ, ADVECTING HIGH MUCAPE AIR OF 3000 J/KG WITH SUFFICIENT DEEP LAYER SHEAR AROUND 35-40 KTS. THE LARGE CONVECTIVE COMPLEX IN SOUTH-CENTRAL NEBRASKA WILL LIKELY IMPACT THE FAR NORTHEASTERN COUNTIES BY AROUND 10 OR 11Z. AS 700MB COLD FRONT WORKS SOUTH, ASSOCIATED MCS ACTIVITY AHEAD OF IT WILL SHIFT SOUTH INTO OKLAHOMA BY MID-MORNING. THIS WILL PRETTY MUCH END THE REST OF THE RAIN AND THUNDERSTORM CHANCES FOR THE REST OF THE FCST PERIOD. WITH COOL SFC HIGH SETTLING IN BEHIND THE POTENT VORT LOBE, HIGHS WILL STRUGGLE TO GET MUCH ABOVE 70 OVER MUCH OF THE EASTERN COUNTIES WITH EASTERLY LOW LEVEL FLOW. RESIDUAL LOW LEVEL MOISTURE, ALONG WITH ANTICIPATED MOIST SOIL, FOG MAY SETTLE IN WITH LIGHT EAST NORTHEAST WINDS EARLY SUNDAY MORNING. DAYS 3-7... NO CHANGES PLANNED ATTM. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 75 55 70 52 / 90 00 00 00 GCK 75 54 71 52 / 80 00 00 00 EHA 79 54 74 52 / 90 00 00 00 LBL 79 55 73 54 / 90 00 00 00 HYS 73 55 69 51 / 50 00 00 00 P28 76 58 70 53 / 90 00 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. UMSCHEID
Hazardous weather outlook, May 23, 9:45 PM CDT, 4 hours 25 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 945 PM CDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...OVERNIGHT SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL LIKELY IMPACT MUCH OF SOUTHWEST KANSAS BEGINNING LATE TONIGHT. THUNDERSTORMS THAT DEVELOP OVER NORTHEAST COLORADO AND WESTERN NEBRASKA WILL SPREAD SOUTHEAST TO THE LAKIN, SCOTT CITY, AND DIGHTON AREAS AFTER 1 AM. THE STORMS ARE THEN EXPECTED TO EXPAND IN COVERAGE WITH LARGE HAIL TO THE SIZE OF QUARTERS EXPECTED AND DAMAGING WIND GUSTS. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS, WHICH MAY PROMOTE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE DAY SATURDAY, PRIMARILY SOUTH OF THE ARKANSAS RIVER VALLEY, AS A LARGE COMPLEX OF THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST THROUGH SOUTHWEST KANSAS. VERY HEAVY RAIN WILL BE THE MAIN CONCERN, WITH LARGE HAIL AND DAMAGING WINDS A CONCERN WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT AND BE PREPARED FOR ACTIVATION AFTER 1 AM OVER ALL OF SOUTHWEST KANSAS. RB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:02 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 43 min |
| May 24, 12:46 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 44 min |
| May 24, 1:14 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 46 min |
| May 24, 1:29 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 61 min |
| May 24, 1:32 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 43 min |
| May 24, 1:44 AM CDT | Tornado Warning | DDC | Gray | 46 min |
| May 24, 1:58 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 62 min |
| May 24, 2:29 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 46 min |
| May 24, 2:48 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 57 min |
| May 24, 2:59 AM CDT | Severe Thunderstorm Warning | DDC | Lane | 61 min |
| May 24, 6:17 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 43 min |
| May 24, 2:56 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 49 min |
| May 24, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.